Colorado, 2022

Debris Flow and High Wind in Colorado, August 28, 2022

August 28, 2022 · NWS GJT · 2 events in 2 counties and zones

A quick moving shortwave trough acted on residual monsoon moisture to fuel showers and thunderstorms over western Colorado. Storms were slow moving and produced heavy rain with a localized debris flow occurring in La Plata County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A quick moving shortwave trough acted on residual monsoon moisture to fuel showers and thunderstorms over western Colorado. Storms were slow moving and produced heavy rain with a localized debris flow occurring in La Plata County. Additionally, outflow boundaries from decaying thunderstorms resulted in strong winds in Rio Blanco County with a gust of 58 mph, which met high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 1:01 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 28, 1:01 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
201 PM MDT Sun Aug 28 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 202 PM MDT Sun Aug 28 2022

A shortwave trough and upper level jet driving across the region
has supported an early development of fast- moving convection this
afternoon. Expect storms to swiftly move off higher terrain,
taking an eastward trajectory over neighboring valleys. An
inverted-V signature in this morning's KGJT sounding, as well as
DCAPE in excess of 1000 J/kg, are indicative of strong outflow
boundaries and erratic gusts possible under/nearby passing storms.
Even though moisture is gradually receding, periods of heavy rain
cannot be ruled out either. Precipitable water levels still range
from normal to 150 percent of normal across the West Slope. Thus,
training storms remain a concern for sensitive surfaces (i.e.
burn scars, steep terrain, previously saturated soils and other
highly impervious areas).

Today's wave will plunge on the lee side of the Rockies late this
evening. As a result, the loss of diurnal heating and dynamic
lift will bring a rapid end to storm intensity by sunset, and
diminish remaining showers by midnight. Dry air and region of
subsidence in the wake of the wave will result in another clear
night. Moderate lows tonight quickly warm on Monday, while a
preposterous ridge builds overhead. Anomalously high 500-mb height
contours correlate to warming surface temps, rising 3 to 8
degrees above normal tomorrow. Recent CAM guidance develops
speckles of isolated storms atop higher peaks along the Divide
Monday afternoon, elsewhere will be warm and dry.

.LONG TERM...(Tuesday through Sunday)
Issued at 202 PM MDT Sun Aug 28 2022

On Tuesday, the models continue to hint at a weak shortwave tracking
along the northern periphery of the high pressure centered over the
region. The remnants of that wave may try to nose into portions of
eastern Colorado Tuesday and Wednesday. Most of the precipitation
associated with this wave will be along and east of the Divide.
Elsewhere will be warmer than normal with the high centered just to
our west. For the most part this high pressure will block any decent
moisture advection and keep conditions warm through the end of the
week. There are a few waves that may track from the Northern Rockies
towards the Front Range, but those will not impact our weather much.
From midweek onward highs in the lower deserts and canyon country
will be approaching 100 degrees. The expansive high pressure sticks
around next weekend and keeps the storm track well north of the
area. The models show most of the afternoon convection will be
confined to the higher terrain with the limited available
moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1105 AM MDT Sun Aug 28 2022

Isolated showers and thunderstorms will fire over the higher
terrain this afternoon and evening. Most TAF sites will stay dry
though KASE, KEGE, and KTEX will have the best chances to see some
convection so included VCTS for those sites. Some gusty surface
winds of 25 to 45 mph are also possible. VFR remains the rule.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Aug 28, 2:01 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
301 AM MDT Sun Aug 28 2022

COZ001>014-017>023-UTZ022>025-027>029-291215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
301 AM MDT Sun Aug 28 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms is expected this afternoon and
evening. Convection will fire over the higher terrain from the
Tavaputs/Book Cliffs southward to the San Juans. Gusty outflow
winds and brief light to moderate rain remain possible with
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 28, 12:15 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 NNE VALLECITO         37.45N 107.55W
08/28/2022  M0.67 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-118 VALLECITO 5.8
            NNE.

&&
Special weather statement, Aug 28, 12:15 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
115 PM MDT Sun Aug 28 2022

COZ008-010-013-282000-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
115 PM MDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern Eagle
County through 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gypsum, or 28 miles northeast of Glenwood Springs,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Eagle
County, including the following locations... Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3976 10709 3987 10706 3991 10676 3970 10676
TIME...MOT...LOC 1915Z 272DEG 13KT 3982 10694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS
Special weather statement, Aug 28, 12:42 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
142 PM MDT Sun Aug 28 2022

COZ011-017-282015-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
142 PM MDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern Ouray
and east central Montrose Counties through 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Montrose, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montrose.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 126 and 128.
 Colorado 90 between mile markers 82 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3836 10819 3845 10813 3847 10784 3825 10794
TIME...MOT...LOC 1942Z 302DEG 9KT 3838 10809

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 high wind. Local standard time, as filed.

Debris Flow, La Plata

When
August 28, 1:10 PM MST
Where
La Plata County, 3.51 mi NNE of Durango to 3.52 mi NNE of Durango
Cause
Heavy Rain
Property damage
$250
Reported by
Social Media
Coordinates
37.316, -107.853

Minor debris flows occurred north of Durango off of Highway 550 as a result of heavy rain from thunderstorms.

High Wind, Lower Yampa River Basin

When
August 28, 3:18 PM MST
Where
Lower Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at Dragon Road.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044156, 1041941.